What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 13, 5:39 AM CST, 8 hours 52 minutes earlier.
Area forecast discussion, Jul 13, 5:39 AM CST, 8 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
639 AM CDT Fri Jul 13 2018
.SHORT TERM...(Today through Sunday)
Issued at 344 AM CDT Fri Jul 13 2018
Chance for thunderstorms through the weekend, and heavy rain
overnight, are the primary forecast concerns.
Scattered thunderstorms developed from western Nebraska into
Minnesota during the evening along a cold front situated just north
of northeast Nebraska. Outflow from storms nudged front south into
eastern Nebraska, with continued development of storms overnight
north of front. Weakness in mid level flow evident in water vapor
imagery and RAP analysis was aiding development as it drifted east-
northeast from the High Plains into central Nebraska. This setup and
resultant convection should continue into the morning before MCV in
northwest Nebraska, noted in radar precipitation presentation, lifts
northeast of our area. Short-range convection-allowing model output
supports this scenario. At that time, the most widespread
precipitation should end, but scattered showers/storms will remain
possible well beyond the morning.
Afternoon redevelopment or uptick in convection is expected as upper
level weakness/wave continues to drift east-northeast. Cold front
will serve as focus for most robust convection, but showers and
storms will continue to generate to the cold side of boundary
through the day. Cold front is expected to stall along a line from
south central Nebraska into west central Iowa this afternoon.
Pooling low level moisture combined with temps over 90 south of the
front will lead to MLCAPE over 2500 J/kg. Shear profiles are weak,
but instability alone could spark a few severe storms with damaging
downburst winds the primary hazard.
Heavy rain is also a concern given precipitable water values over 2
inches, expected slow eastward drift of individual storms, and
training of echoes. Overall rain amounts from around I-80 and south
could average an inch or two, with local amounts well over that.
Flash flood guidance is relatively high, with 3-hour amount over 3
inches in most of our southern CWA. However model total QPF tonight
is quite impressive, totaling over 5 inches in parts of our CWA.
Thus will post a Flash Flood Watch for areas a couple of counties
either side of I-80.
Storms continue tonight as front slowly drifts southeast, nudged
along by convective outflow. Upper level weakness/wave remains in
the area into Saturday, and will help lift front northward during
the day. Thus the southeast half our CWA will remain primed for
redevelopment of thunderstorms until upper wave finally works east
of our area late in the day or early evening. Instability and shear
profiles will be weaker than today, so severe threat should be
minimal.
By Sunday, another shortwave rotates into the Plains and keeps at
least a chance for thunderstorms in the forecast. NAM and ECWMF keep
cold front south of our area while GFS lifts boundary back north.
Still, instability will be high enough for scattered convection just
about anywhere in the CWA.
.LONG TERM...(Sunday night through Thursday)
Issued at 344 AM CDT Fri Jul 13 2018
Any lingering convection from Sunday should be moving out of the CWA
Sunday night as shortwave rotates east. Rising heights in its wake
should keep most of Monday and Tuesday dry. Rain chances increase
again by mid week when strong shortwave drops southeast around
building high pressure in the southwest U.S. Fairly good agreement
between GFS and ECMWF in showing strong precipitation signal in our
area Wednesday into Thursday, thus have maintained storm chances
then. Otherwise temperatures through the longer term period should
average a bit below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 635 AM CDT Fri Jul 13 2018
Main focus of TAF is on convective timing, which is difficult to
address given the scattered nature of showers and storms this
morning. Tried to focus VCTS groups on those time frames most
likely to have a TS in the vicinity, although if a storm moves
overhead at any of these times would expect vis to fall into the
IFR range or lower. Any afternoon storms near TAF sites could
produce strong downburst winds. Otherwise, a large area of IFR
cigs is likely to develop after 06Z and will impact OFK. Currently
believe it will remain north of OMA/LNK but both have some
potential for IFR on Saturday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch from this evening through Saturday morning for
NEZ044-045-050>053-065>068-078.
IA...Flash Flood Watch from this evening through Saturday morning for
IAZ055-056-069-079-080-090-091.
&&
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...BarjenbruchHazardous weather outlook, Jul 13, 9:58 AM CST, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1058 AM CDT Fri Jul 13 2018
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-140600-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1058 AM CDT Fri Jul 13 2018
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
Scattered thunderstorms will continue to affect the region this
morning with moderate to locally heavy rainfall rates. The
flooding risk through early afternoon should be limited by
progressive storm motions.
More organized thunderstorm activity is expected late this
afternoon and evening as frontal boundary settles in over
southeast Nebraska. With ample moisture in place, the risk for
flash flooding is elevated, and a Flash Flood Watch remains in
place for the region through early Saturday. Rainfall totals of 1
to 3 inches, or more, are possible through Saturday morning. Any
severe risk with the storms this evening should be limited to a
localized downburst or marginally severe hail.
Minor flooding will continue on the Missouri River from Nebraska
City downstream to Rulo.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms remain likely into Saturday morning, with heavy
rainfall possible. Then more thunderstorms could show themselves
on Sunday as another weak front traverses the region, but severe
storms are not expected. The next chance for storms returns to the
forecast Wednesday and Thursday.
Minor flooding should continue along the Missouri River from
Nebraska City downstream to Rulo.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely today and tonight, but reports of
significant activity are still appreciated.
Albright
In the hours before
Special weather statement, Jul 13, 9:47 AM CST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1047 AM CDT FRI JUL 13 2018
IAZ043-055-056-131630-
Monona IA-Shelby IA-Harrison IA-
1047 AM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONONA...NORTHERN
HARRISON AND NORTHWESTERN SHELBY COUNTIES UNTIL 1130 AM CDT...
At 1047 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles east of Smithland to 3 miles southwest
of Pisgah. Movement was east at 40 mph.
Winds of around or in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Earling, Mondamin, Ute, Defiance, Pisgah, Moorhead, Woodbine,
Mapleton, Dunlap, Soldier, Castana.
LAT...LON 4178 9523 4170 9603 4221 9589 4221 9567
4186 9567 4186 9521
TIME...MOT...LOC 1547Z 250DEG 35KT 4222 9584 4179 9596
MILLERSpecial weather statement, Jul 13, 10:32 AM CST, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1132 AM CDT FRI JUL 13 2018
IAZ055-056-131715-
Shelby IA-Harrison IA-
1132 AM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARRISON AND
NORTHERN SHELBY COUNTIES UNTIL 1215 PM CDT...
At 1132 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dunlap, or 18 miles southwest of Denison, moving east at 25 mph.
Winds around or in excess of 40 mph will be possible with this storm.
Locations impacted include...
Earling, Irwin, Defiance, Dunlap, Panama, Westphalia, Kirkman,
Manteno Recreation Area and Schaben Park.
LAT...LON 4167 9568 4186 9569 4186 9510 4168 9510
TIME...MOT...LOC 1632Z 268DEG 22KT 4181 9559
MILLER
Special weather statement, Jul 13, 1:36 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
236 PM CDT FRI JUL 13 2018
IAZ069-079-080-090-091-NEZ068-132000-
Pottawattamie IA-Mills IA-Page IA-Fremont IA-Montgomery IA-Otoe NE-
236 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR FREMONT...MONTGOMERY...
SOUTHEASTERN MILLS...SOUTHEASTERN POTTAWATTAMIE...NORTHWESTERN PAGE
AND EAST CENTRAL OTOE COUNTIES UNTIL 300 PM CDT...
At 236 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Emerson to 5 miles east of
Nebraska City. Movement was northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Red Oak, Shenandoah, Hamburg, Sidney, Essex, Stanton, Farragut,
Emerson, Elliott, Riverton, Randolph, Grant, Imogene, Coburg,
Waubonsie State Park, Pierce Recreation Area and Viking Lake State
Park.
LAT...LON 4060 9538 4058 9588 4123 9528 4123 9516
4116 9515 4116 9493 4103 9493
TIME...MOT...LOC 1936Z 237DEG 30KT 4109 9532 4067 9576
MILLERSpecial weather statement, Jul 13, 1:53 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
253 PM CDT FRI JUL 13 2018
IAZ079-090-NEZ067-068-132030-
Mills IA-Fremont IA-Cass NE-Otoe NE-
253 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FREMONT...SOUTH CENTRAL
MILLS...NORTHEASTERN OTOE AND SOUTHEASTERN CASS COUNTIES UNTIL 330 PM
CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles east of Union, or 32 miles northwest of Tarkio, moving
northeast at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Nebraska City, Malvern, Sidney, Union, Tabor, Thurman and Randolph.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4065 9583 4080 9596 4104 9561 4081 9541
TIME...MOT...LOC 1952Z 240DEG 16KT 4078 9580
MILLER
Special weather statement, Jul 13, 2:11 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
311 PM CDT FRI JUL 13 2018
IAZ079-080-090-091-132045-
Mills IA-Page IA-Fremont IA-Montgomery IA-
311 PM CDT FRI JUL 13 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...
MONTGOMERY...SOUTHEASTERN MILLS AND NORTHWESTERN PAGE COUNTIES UNTIL
345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Essex, or 29 miles north of Tarkio, moving northeast at
25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Red Oak, Villisca, Essex, Stanton, Imogene, Coburg, Pierce Recreation
Area and Viking Lake State Park.
LAT...LON 4077 9543 4091 9552 4114 9514 4090 9497
TIME...MOT...LOC 2011Z 239DEG 23KT 4087 9542
MILLER
Local storm report, Jul 13, 2:15 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HEAVY RAIN 6 SW THURMAN 40.75N 95.81W
07/13/2018 M1.50 INCH FREMONT IA TRAINED SPOTTER
SPOTTER REPORTS OF 1.50 INCHES OF RAIN IN 45
MINUTES IN PERCIVAL.
&&
ALBRIGHT